We have a 14 year old blind, diabetic Pomeranian who has a history of Pancreatitis. We are in the middle of a pancreatic episode with her. Yesterday we managed to get 2 meals of Dog Food smoothie (Blended Hills i/d food with water) into her and they stayed down so we were able to administer her insulin. (We gave her 3IU Insulin in 12 hour intervals-her normal dosage is 4IU). Then, last night she was up throwing up (mostly bile)3 or 4 times. We gave her kaopectate at 4 hour intervals for stomach pain (she would be fine then throw up when the kao wore off). This morning we decided to skip the insulin and food. We gave her metoclopromide, then about 25ml of dog food smoothie and 10ml of pedialyte about 11am. She has mostly been sleeping with a few small pukes. Question is re meds for this evening. We would like to give her metaclop so we can get a bit of food into her and the following meds:metronidazole, rimadyl(or metacam), insulin and possibly gravol overnight-never tried. Any advice?
Type of Animal: pomeranianGender: femaleAge: 14
Hi,This is just the kind of case I love. How was the pancreatitis diagnosed? Blood tests? ultrasound? Usually during pancreatitis, it is best to give a highly digestible liquid diet in very small amounts frequently. 25 mls may be a lot for the stomach to deal with at one time. It would be ideal if you could check her blood sugar at home. I have many cat owners do this at home. I will find a link to give you more info. BotXXXXX XXXXXne- dogs die when their blood sugar is too low, rarely do they die if it is high. The metoclopramide should be given on a schedule all the time while she is ill. The metacam can be given but I would want to be sure she is not dehydrated. Sometimes other pain meds are better than NSAID's as they may have fewer side effects. Tramadol is one possibility. The metacam or rimadyl can sometimes cause vomiting.I will look for more info so stay tuned
She was diagnosed with pancreatitis about 3 1/2 years ago (the same time she was diagnosed with diabetes). It was through blood tests. I actually wrote the 25mls all together because I was running out of charaters for my question. lol Actually we have been trying to give 10-15mls at a time. We have everything we need to check her blood sugar, but have never been able to actually get the blood out of her. We have tried ears mainly. She is very sensitive about having her mouth touched, so have not even been able to get close there. She gets highly agitated quickly. The vets we have taken her to normally get it out of one of her front legs.The metoclopramide we have is a 5mg tablet and she is supposed to get 1/2 tablet every 4 hours. We have 2 concerns with it: It seems very hard on her (she seems very drugged, but not vomiting), and we only have 2 pills left with no hope of finding a vet open around here until Tuesday morning. So, we were thinking of trying to switch her to children's gravol for the evening. She had metaclop at 5pm, so were hoping it would be out of her system and able to switch to the gravol. We are also concerned with giving her that as she has never had it beforeWe are sure she is not dehydrated. Have given her pedialyte and she seems to be holding most water in. We did the skin elasticity test and checked her gums. All seems ok there.She was on Rimadyl peridically over the last few months and did not seem to ever suffer stomach upset on it. Our vet had switched us to metacam this week as she was getting some dark blood in her stool which we think might have been caused by the Rimadyl. She had a dose of metacam last night but we are not sure if it all stayed in. We were thinking of switching back to the Rimadyl for a few days in case the metacam is upsetting her stomach.
here are some links-http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=2214 this one reviews pancreatitis in dogshttp://www.veterinarypartner.com/Content.plx?P=A&A=605&S=0&EVetID=0 this one demonstrates blood sugar testing in the cat- the equipment and technique is used. When using a very tiny lancet or needle to prick the skin, the patient can usually be easily distracted with a treat, scratching somewhere else on the body, or-my favorite- loud singing-maybe Frank Sinatra "Fly me to the moon.." DOn't laugh or think my loony it really does work.In dogs, the ears may work depending on size, the foot pads can work but most dog's hate having their get touched. somewhere on the lips is good, lower lip on skin edge-not where moist with saliva.So I often have these dogs hospitalized for injectable pain mens, anti vomit meds, and fluids while giving the intestines a rest. Feeding very small amounts of something like Ensure will nourish the gut with less chance of upsetting it- this is if a diabetic dog can have glucose checked often. it is a slight balancing act but can be treated if careful and aggressive enough.If days are going by and vomiting still happens, she made need 25 hour care. Is there an emergency clinic near you? they are usually open 24/7much luck to you.MORE- don't give rimadyl, it is much more likely to upset the stomach. if there were black stools she should not be on any related drug and the metoclopramide should be reconsidered. If it is making her very drowsy talk to your vet about decreasing the dose. try to wet down the hait on the ear with some rubbing alcohol- it may make it easier to see the veins especially under the ear flap. hold it up to a light, that may help. just look at the vein don't stick it after all that playing with the ear, wait a bit.Deb Jankura40063.1258759259
HI We do not have a 24 clinic anywhere close. The closest one is over 2 hours away. That is why we were hoping to deal with it at home. If she continues to vomit tomorrow though we will make the trip.In the meantime, is it safe for us to give her gravol tonight instead of the metoclop? And also to switch her back to the Rimadyl tonight (if we can get it into her) instead of the metacam. Thanks for the links tho. I will bookmark those for sure.
I posted an addition to my last post- go back and look at it,I would skip the metoclopramide and the rimadyl/metacam both and go ahead with the gravol.
Ok..great thanks! We will skip most of the drugs and go with gravol. From what I have seen online it says give 2-4mg per lb of bodyweight. So about 1/2 teaspoon every eight hours (she is about 10lbs)? Does that sound right?We have just switched to a new vet and will be meeting with her this week. We will be going over all meds then and want to re-assess where she is at. We don't want her to be in pain and sick...just want a good quality of life for what time she has left.I found that Ensure make a drink for diabetics http://glucerna.com/product/shakes.aspxSo, if that will be easier on her stomach and cause less issues we will give that a try as well. And she has black ears...can't see any veins. :-)40063.1438232986
I'm not familiar with concentration of gravol. I would go to the low end of the dose. It is an antihistamine used for motion sickness, I would only give 20 mg at most. It may cause sedation as well. I'm glad you have found a new vet I hope you meet with her soon.If she was diagnosed with pancreatitis >3yrs ago, why are you sure that is what is going on now? Dog's can vomit for many reasons, be sure it is the pancreatitis and not a stomach ulcer from all the rimadyl, or addisons disease, or she ate something that is stuck in her stomach, or her diabetes is not controlled.. you get the picture. Your new vet will hopefully work through all these things with you, hope you get through the next few days okay.
20+ years experience in progressive small animal practice
Thanks!We think she is having a pancreatic attack because it is almost exactly the same as she had 3 years ago and she has had other smaller Attacks in the last few years, but will get to the vet as soon as we can to confirm.
hope you had a good night
Hi Deb Thanks for the help last night. We had an ok night. The gravol helped her sleep through most of the night, but she passed away this morning. It was relatively peaceful and with my hubby and myself, so I think that is how she would have liked to go. I know she had quite a few other issues going on besides the possible pancreatic attack, so just trying to be at peace knowing we did all we could for her.
I am so sorry for your loss. It sounds like a tough last week or so. She was fortunate to have had you to comfort her, I know that makes a difference. Smile when you think of the good times you shared.